Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Miami, FL

July 17, 2020Broward County, Florida

NWS Miami, FL issued this special weather statement at Jul 17, 2020, 5:13 PM EDT for Broward County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2020, 5:13 PM EDT (21:13 UTC)
Expired
Jul 17, 2020, 6:00 PM EDT
In force
47 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 86 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS82 KMFL 172113
SPSMFL

Special Weather Statement
National Weather Service Miami FL
513 PM EDT Fri Jul 17 2020
 
FLZ067-068-071-072-172-172200-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
513 PM EDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 600 PM EDT...

* At 513 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Coral Springs, moving west at
  25 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Plantation, Sunrise,
  Boca Raton, Deerfield Beach, Tamarac, Margate, Lauderhill, Coconut
  Creek, Oakland Park, North Lauderdale, Lauderdale Lakes, Parkland,
  Loxahatchee NWR, Mission Bay, Broadview-Pompano Park, Hamptons At
  Boca Raton and Village Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2652 8016 2615 8016 2616 8046 2654 8043
TIME...MOT...LOC 2113Z 094DEG 38KT 2628 8029 

$$

SPM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 4:21 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 17, 4:21 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Miami FL
421 PM EDT Fri Jul 17 2020

.Short Term (This Afternoon-Saturday)...

A inverted surface trough round the large Atlantic high pressure
area is bringing enhanced tropical moisture and convection to
southern Florida through Saturday. The unsettled pattern created by
the trough lingering around the area will permit a disruption of the
normal summer diurnally driven rainfall pattern. The main change
will be that convection will linger through the overnight hours with
the potential for thunderstorms to push ashore from the Atlantic
along the east coast. Storm movement is fast enough to mitigate some
concerns about heavy rainfall leading to flooding but training bands
will need to be monitored for ponding potential.

A pocket of relatively colder air aloft (-7 deg C at 500 mb on the
12z MFL sounding) could allow higher levels of lightning activity
from any cells that are able to achieve more stable, stout updrafts.
With the easterly flow, the sea breeze circulations will see
disruption as well but the influence of the coast could still act to
enhance convection moving ashore from the Atlantic and offshore into
the Gulf. Temperatures will remain in the 80s and 90s during the
daytime hours except for rain cooled areas which could drop into the
70s at times. The warm overnight trend will continue along the east
coast with the flow coming off the Atlantic and additional cloud
cover acting as an additional shield from highly effective
radiational cooling.

.Long Term (Sunday - Friday)...

An unsettled synoptic pattern is anticipated across South Florida
through the extended period, with semi-persistent rich tropical
moisture advection across the area. PWs are forecast to remain
near 2.0 inches through the extended period, with periodic upticks
in moisture (PWs exceeding 2.0 inches at times). A surface ridge
axis extending across northern Florida from Atlantic subtropical
high pressure is supporting deep easterly tropospheric flow,
acting to enhance large-scale ascent and coverage of rain showers
and thunderstorms across South Florida through the extended
forecast period.

The persistent rich moisture advection combined with the
development of progressive low/mid-level perturbations embedded
in the deep easterly flow will allow for periods of enhanced
synoptic ascent which should act to prime the mesoscale
environment for the development of some more robust convection --
especially in the afternoon hours each day. The convective hazards
that materialize will largely depend on the overall phasing of
easterly perturbations and the diurnal cycle, though locally
heavy rainfall and isolated urban/street flooding appear to be the
primary concern. This is due to the deep tropical moisture
facilitating deep warm-cloud layer depths and efficient warm-rain
processes. The enhanced uni-directional deep easterly flow and
sufficient cold pool/outflow generation should support
progressive convection and moderate storm motions (slightly
reducing the flooding risk), though the aforementioned synoptic
pattern will support the establishment of enhanced mesoscale
convergence zones which could favor training convective cells and
a localized flooding risk -- primarily across vulnerable low-
lying urban areas.

In addition to the enhanced risk of localized flooding along
east-west oriented mesoscale convergence zones, locally strong
wet downbursts will be possible with any convective cells that
develop and traverse strong surface-based buoyancy across the
interior portions of South Florida. This should lead to the
highest strong wind gust risk across the western portions of South
Florida during the afternoon hours each day. The amount of cloud
coverage will be a determining factor as to how robust updrafts
may become, as strong insolation leading to steepening low-level
lapse rates will increase the risk of stronger downbursts. The
easterly flow pattern will support shallow nocturnal convection
each night, which could advect onshore across the Atlantic coast
of South Florida during the overnight and morning hours.
Temperatures will remain near average through the extended period,
with warm overnight lows along the Atlantic coastline due to the
persistent easterly flow.

&&

.Marine...

Persistent easterly flow will continue across the Atlantic and Gulf
coastal waters through the end of the week. Scattered showers and
thunderstorms will be possible each day over the local waters. Winds
and waves could be locally higher in and around showers and
thunderstorms.

&&

.Aviation...

Fast-moving showers and storms overspread South Florida today.
Brief bouts of sub-VFR possible with the potential of IFR/LIFR.
Unsettled pattern will continue through the period as a
disturbance approaches from the Atlantic. There may be periods of
reduced convection. Generally easterly flow though some gusty
variability is possible around convection. There will be periods
with less activity and waves of higher activity through the
forecast period.

&&

.Beach Forecast...

Building easterly wind flow will allow an elevated rip current risk
to continue along the Atlantic beaches of South Florida. A high risk
of rip currents may necessitate a statement at some point this
weekend.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  79  89  78  90 /  30  60  30  60
Fort Lauderdale  80  88  80  89 /  40  60  40  60
Miami            79  89  80  90 /  40  60  40  60
Naples           76  92  76  92 /  40  60  30  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Marine...02/RAG
Aviation...02/RAG
Beach Forecast...02/RAG
Short Term...02/RAG
Long Term...18/Weinman
Hazardous weather outlook, Jul 17, 4:16 AM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
416 AM EDT Fri Jul 17 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
172030-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
416 AM EDT Fri Jul 17 2020

...THUNDERSTORMS POSSIBLE ACROSS SOUTH FLORIDA....
...MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorms are possible today across South Florida.
The main hazards will be lightning and gusty wind.

Wind: Thunderstorm wind gusts of 45 to 55 mph are possible. Also,
wind gusts over the maritime areas of South Florida may see wind
gusts exceed 20kts with showers and thunderstorms.

Waterspouts: Waterspouts are possible with any showers or storms over
South Florida waters.

Rip Currents: A moderate risk of rip currents along the Atlantic
coast.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The chances of showers and thunderstorms will continue to increase
into the upcoming weekend as tropical moisture starts to move across
the region. Thunderstorms may bring frequent lightning, gusty wind,
and heavy downpours. With the increase in moisture into the upcoming
weekend, the potential for flooding will increase across the urban
and poor drainage areas, possibly into next week.

The enhanced risk of rip currents may continue well into next week
for the Atlantic beaches.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 17, 1:06 PM EDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Miami FL
106 PM EDT Fri Jul 17 2020

FLZ066-067-070-071-171800-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
106 PM EDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLLIER...SOUTHERN
HENDRY...NORTHERN BROWARD AND SOUTHWESTERN PALM BEACH COUNTIES UNTIL
200 PM EDT...

* At 105 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Hendry
  Correctional, or 17 miles south of Montura, moving west at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Ave Maria, Immokalee, Hendry Correctional, Felda, Big Cypress
  Seminole Reservation, Rotenberger Wildlife Refuge, Big Corkscrew
  Island, Sunniland, Bunker Hill and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2647 8082 2627 8081 2626 8151 2640 8157
      2656 8148
TIME...MOT...LOC 1705Z 089DEG 18KT 2640 8115

SPM
Special weather statement, Jul 17, 1:57 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Miami FL
157 PM EDT Fri Jul 17 2020

FLZ066-070-171915-
Hendry FL-Inland Collier County FL-
157 PM EDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLIER AND CENTRAL
HENDRY COUNTIES UNTIL 315 PM EDT...

* At 157 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles south of Devils Garden, or
  13 miles south of Montura, moving west at 20 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Ave Maria, Immokalee, Hendry Correctional, Felda, Big Corkscrew
  Island, Corkscrew Swamp Sanctuary, Keri, Bunker Hill and Lake
  Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2633 8166 2642 8166 2642 8156 2667 8157
      2658 8095 2651 8090 2628 8098 2632 8169
TIME...MOT...LOC 1757Z 093DEG 18KT 2645 8113

SPM
Special weather statement, Jul 17, 3:49 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Miami FL
349 PM EDT Fri Jul 17 2020

FLZ067-068-168-172030-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
349 PM EDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 430 PM EDT...

* At 349 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Jupiter to Downtown West Palm Beach. Movement was west at 25 mph.

* Funnel clouds possible with these storms.

* Locations impacted include...
  West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Lake
  Worth, Riviera Beach, Palm Beach, Tequesta, Juno Beach, Greenacres,
  Royal Palm Beach, Palm Springs, North Palm Beach, Lantana, Lake
  Park, Atlantis, Haverhill, Cloud Lake, Palm Beach International
  Airport and Port Of Palm Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2658 8003 2658 8024 2696 8027 2696 8014
      2697 8014 2697 8003
TIME...MOT...LOC 1949Z 092DEG 20KT 2691 8003 2673 8004

Weinman
Local storm report, Jul 17, 4:21 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
421 PM EDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     WATER SPOUT      3 NE WEST PALM BEACH    26.74N 80.03W
07/17/2020                   AMZ650             FL   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A WATERSPOUT OVER
            THE NEAR SHORE COASTAL WATERS, MOVING WEST
            TOWARDS THE COASTLINE.

&&
Special weather statement, Jul 17, 4:32 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Miami FL
432 PM EDT Fri Jul 17 2020

FLZ067-068-072-168-172-172115-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
432 PM EDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 515 PM EDT...

* At 431 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Pompano Beach, moving west at
  25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach,
  Plantation, Sunrise, Boca Raton, Deerfield Beach, Boynton Beach,
  Delray Beach, Tamarac, Margate, Lighthouse Point,
  Lauderdale-By-The-Sea, Highland Beach, Ocean Ridge, Lauderhill,
  Coconut Creek, Oakland Park and North Lauderdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2652 8003 2607 8003 2610 8026 2652 8026
TIME...MOT...LOC 2031Z 095DEG 23KT 2622 8002

SPM
Special weather statement, Jul 17, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
513 PM EDT Fri Jul 17 2020

FLZ067-068-071-072-172-172200-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
513 PM EDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 600 PM EDT...

* At 513 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Coral Springs, moving west at
  25 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Plantation, Sunrise,
  Boca Raton, Deerfield Beach, Tamarac, Margate, Lauderhill, Coconut
  Creek, Oakland Park, North Lauderdale, Lauderdale Lakes, Parkland,
  Loxahatchee NWR, Mission Bay, Broadview-Pompano Park, Hamptons At
  Boca Raton and Village Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2652 8016 2615 8016 2616 8046 2654 8043
TIME...MOT...LOC 2113Z 094DEG 38KT 2628 8029

SPM

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:32 PM EDTSpecial Weather StatementMFLHendry43 min
Jul 17, 1:06 PM EDTSpecial Weather StatementMFLHendry54 min
Jul 17, 1:57 PM EDTSpecial Weather StatementMFLHendry78 min
Jul 17, 2:33 PM EDTSpecial Marine WarningMFL57 min
Jul 17, 3:26 PM EDTSpecial Marine WarningMFL64 min
Jul 17, 3:48 PM EDTSpecial Marine WarningMFL25 min
Jul 17, 3:49 PM EDTSpecial Weather StatementMFLPalm Beach41 min
Jul 17, 4:30 PM EDTSpecial Marine WarningMFL30 min
Jul 17, 4:32 PM EDTSpecial Weather StatementMFLBroward43 min
Jul 17, 4:39 PM EDTSpecial Marine WarningMFL51 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.